Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

July 8, 2018Dolores County, Montezuma County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 8, 2018, 3:17 PM MDT for Dolores County, Montezuma County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 3:17 PM MDT (21:17 UTC)
Expired
Jul 8, 2018, 3:45 PM MDT
In force
28 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dolores County, CO, Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 162 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS55 KGJT 082117
SVRGJT
COC033-083-082145-
/O.NEW.KGJT.SV.W.0002.180708T2117Z-180708T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
317 PM MDT SUN JUL 8 2018

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  East central Dolores County in southwestern Colorado...
  Northeastern Montezuma County in southwestern Colorado...

* Until 345 PM MDT.

* At 316 PM MDT, a severe thunderstorm was located 9 miles southwest
  of Rico, or 26 miles northwest of Durango, moving west at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Stoner.

This includes Colorado 145 between mile markers 21 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 10809 3752 10804 3745 10835 3767 10841
TIME...MOT...LOC 2116Z 078DEG 11KT 3760 10816 

HAIL...1.00IN
WIND...70MPH
 
$$

JVC
2 follow-up statements
041 
WWUS55 KGJT 082136
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
336 PM MDT SUN JUL 8 2018

COC033-083-082145-
/O.CON.KGJT.SV.W.0002.000000T0000Z-180708T2145Z/
Dolores CO-Montezuma CO-
336 PM MDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL DOLORES AND NORTHEASTERN MONTEZUMA COUNTIES...

At 336 PM MDT, a severe thunderstorm was located 13 miles southwest
of Rico, or 28 miles northwest of Durango, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stoner.

This includes Colorado 145 between mile markers 21 and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3769 10816 3756 10810 3749 10836 3767 10841
TIME...MOT...LOC 2136Z 078DEG 11KT 3759 10824 

HAIL...1.00IN
WIND...60MPH
 
$$

JPF/JAM
136 
WWUS55 KGJT 082144
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
344 PM MDT SUN JUL 8 2018

COC033-083-082154-
/O.EXP.KGJT.SV.W.0002.000000T0000Z-180708T2145Z/
Dolores CO-Montezuma CO-
344 PM MDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOLORES AND
NORTHEASTERN MONTEZUMA COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3769 10816 3756 10810 3749 10836 3767 10841
TIME...MOT...LOC 2144Z 078DEG 11KT 3759 10823 

$$

JPF/JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:27 AM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 11:27 AM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 AM MDT Sun Jul 8 2018

.SHORT TERM...(Today through Monday)
Issued at 245 AM MDT Sun Jul 8 2018

H500 hand analysis is showing the ridge arcing from the Gulf of
California to the Mid Atlantic States. KGJT's 598m is the highest
on the map and suggests the ridge circulation is directly overhead.
Satellite and radar data this evening verified that perfectly.
Radar early this morning also shows a few interesting features
like the outflow enhanced gravity wave moving through the
northwest quadrant and keeping light showers developing. There is
a small smoke plume still showing up in Rio Blanco Co and a small
MCV holding together over San Juan Co Utah. There is still plenty
of moisture trapped under this ridge producing a small skinny CAPE
profile. Strong heating in this weak shear environment should
once again pop multicell convection over the hills by early this
afternoon. As these storms collapse the low level profile should
be dry enough to produce prolific outflows and regeneration of new
storms. Models suggest slightly less coverage but not buying into
that attm. The hi-rez models favor the southern mountains which
is persistence so the Flash Flood Watch for the 416 continues.
Definitely some storms will be favored for producing moderate to
heavy rainfall rates today and lightning...new fire starts.
Temperatures remain above normal today with a few triple digits in
the lower valleys not out of the question. Models are in
agreement in shifting the high center out of W.Colorado into the
Cornhusker State tonight into Monday morning as an upstream system
moves to the PacNW coast. This circulates some drier air to the
West and supports the downward trend in convection on Monday over
our CWA as warm temperatures continue.

.LONG TERM...(Monday night through Saturday)
Issued at 245 AM MDT Sun Jul 8 2018

Guidance numbers and model PBL moisture fields leave little doubt
than subtropical moisture will be pooling in the Desert SW and
this is a good hint that the Monsoon region is primed.
Unfortunately the position of the subtropical high remains
unfavorable for a direct fetch our way but rather 315-320K theta
surfaces show this moisture being forced northward through W.Utah.
This is not to say some moisture can be deflected our way by
outflow or just plain recirculated through but we are not 'in the
plume' through mid-week. One feature that seems unrealistic but
supported by all the models is a wave currently approaching the
lower MS Valley near TN/MS. This circulation survives it's
westward trip through the Southern Plains arriving to SE.Colorado
Wednesday morning. It appears this wave will pull up some of the
higher PWAT moisture to the East and a bump in convection is
possible by Wednesday. Looking to the North a stronger wave moving
into the ridge on Wednesday will force the moisture plume to sweep
eastward and pool near the front dropping in behind the trough
passage. This should lead to a wetter forecast late week before
some drier air filters in for the start the weekend. This last scenario
follows the GFS. The EURO is not too dissimilar but there are
still large divergence in pattern evolution going into the weekend
and beyond. Let's just say if you want a 'favorable monsoon
pattern' for bringing widespread rain to our CWA...hope the EURO
verifies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Jul 8 2018

Convection will continue to build over the higher terrain with
thunder at least in the vicinity of TAF sites in CO through the
afternoon and evening. Outflows from these storms will have to be
forecast in the nearer term, but tried to capture general trends
in expected winds late in the afternoon and evening. Convection
dissipates and the sky slowly clears overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...BM
Hazardous weather outlook, Jul 8, 4:28 AM MDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Sun Jul 8 2018

COZ001>014-017>023-UTZ022>025-027>029-091030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Sun Jul 8 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Afternoon and evening showers and thunderstorms will fall over
the higher terrain. The main concerns will be heavy rain, some
gusty outflow winds, and lightning. Rainfall is again possible
over the 416 Fire burn scar where mud and debris flows are
possible. A flash flood watch has been issued for this afternoon
and evening to account for this possibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening thunderstorms are
possible each day, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:48 PM MDTSevere Thunderstorm WarningGJTDolores, La Plata, Montezuma27 min
Jul 8, 5:06 PM MDTAreal Flood AdvisoryGJTDolores, San Miguel114 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.